Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Memphis, TN

May 2, 2017Lawrence County, Randolph County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 2, 2017, 7:27 PM CDT for Lawrence County, Randolph County, Arkansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2017, 7:27 PM CDT (00:27 UTC)
Expired
May 3, 2017, 7:15 AM CDT
In force
12 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Unknown

Counties Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

335 
WGUS54 KMEG 030027
FFWMEG
ARC075-121-031215-
/O.NEW.KMEG.FF.W.0015.170503T0027Z-170503T1215Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
727 PM CDT TUE MAY 2 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  Southeastern Randolph County in eastern Arkansas...
  Central Lawrence County in eastern Arkansas...

* Until 715 AM CDT Wednesday

* At 725 PM CDT, emergency manager reported that the Black River at 
  East Pocahontas has began to over top the levee and flash flooding 
  is imminent. Any residents still in the area should evacuate 
  immediately in east Pocahontas and points southeast in Randolph 
  and Lawrence counties. 

Flood waters are moving down the Black River from Corning to East 
Pocahontas. Expect a rapid increase in water depths and flowing 
water. Businesses...homes...and any structures will flood. This is a 
potentially life threatening situation.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
      3603 9097 3608 9113

$$
1 follow-up statement
716 
WGUS74 KMEG 030737
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
237 AM CDT WED MAY 3 2017

ARC075-121-031215-
/O.CON.KMEG.FF.W.0015.000000T0000Z-170503T1215Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph AR-Lawrence AR-
237 AM CDT WED MAY 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
SOUTHEASTERN RANDOLPH AND CENTRAL LAWRENCE COUNTIES...

Water continues to over top the levee along the Black River, 
resulting in widespread flooding in the Pocahontas area. Any 
residents remaining in east Pocahontas and points southeast in 
Randolph and Lawrence counties should evacuate immediately!

Flood waters are moving down the Black River from Corning to East 
Pocahontas. Expect a rapid increase in water depths and flowing 
water. Businesses, homes, and other structures will flood. This is a 
potentially life threatening situation.

Some locations that will experience flooding include...
Pocahontas, Walnut Ridge, Hoxie, Black Rock, College City, Portia, 
O'Kean, Powhatan, Giles Spur, Shannon, Dicus, Fender, Elnora, Manson 
and Lesterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3627 9097 3630 9080 3628 9081 3616 9081
      3603 9097 3608 9113

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 2, 6:39 PM CDT, 48 minutes earlier.

Area forecast discussion, May 2, 6:39 PM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
639 PM CDT Tue May 2 2017

.UPDATE...

Updated for the 00Z Aviation Discussion

&&

.PREV DISCUSSION... /issued 344 PM CDT Tue May 2 2017/

DISCUSSION...

..Potentially life threatening flash flooding possible in areas
where river levees are overtopped and breached across northeast
Arkansas and the Missouri Bootheel...

The major situation today revolves around ongoing record river
flood stages along the Black and Current Rivers in northeast
Arkansas. The latest stage at east Pocahontas is 28.61 as of 3 PM
CDT. It will continue to steadily rise overnight. We anticipate
that the levee along the Black River will be overtopped and
breached after close coordination with local emergency management
officials. This is a dangerous and potentially life threatening
situation and citizens are strongly urged to follow mandatory
evacuation orders that are issued by local emergency officials. A
flash flood warning remains in effect through this evening and
will likely be extended as flood waters continue to rise and the
threat increases. Frequent updates will continue to be provided
via social media through the evening and overnight hours. If flood
waters rise rapidly, immediately seek higher ground.

Otherwise, a weak upper level shortwave continues to move across
southern portions of the forecast area this afternoon. Isolated
showers or sprinkles will be possible but most locations will just
have an increase in cloud cover. Low temperatures should remain
seasonable tonight, with lows in the 50s to lower 60s, as low
level flow turns back out of the south ahead of the next
approaching storm system.

An upper level shortwave will dig across the Plains states on
Wednesday before this wave cuts off into an upper level low over
western Arkansas by Wednesday night. Surface low pressure will
deepen and lift northeast across northwest portions of the Mid
South Wednesday night through Thursday morning. This system should
spread a swath of heavy rainfall across portions of northern
Arkansas into southern Missouri. Currently we expect a broad area
of 2-3 inches of rain, with localized higher amounts. Although
this heavy rainfall may not fall directly over northeast Arkansas
and the Missouri Bootheel, the runoff will flow into the river
basins of the Black, Current, and St. Francis Rivers. This will
only serve to exasperate the ongoing flood situation as water
flows down river from southern Missouri. Record flooding will
continue and extend through the next couple of days due to the
expected additional rainfall.

Further south, mainly south of the Interstate 40 corridor, a few
strong storms cannot be ruled out. The overall severe weather
threat remains low as overall instability remains weak. Strong low
and deep layer shear will be present therefore a strong storm
cannot be ruled out. A period of heavy rain may also occur with a
line of storms moving across north Mississippi but the flood
threat should remain isolated.

The upper level low will move slowly east across the area through
Friday. Rain showers will remain likely across the entire Mid
South on Thursday and across eastern portions of the region into
Friday. Overall rainfall amounts on Thursday and Friday should
remain light. The abundant cloud cover and rainfall along with
lowered mid level heights beneath the upper low should keep
temperatures well below normal. Highs will likely stay in the 50s
to lower 60s on Thursday, and upper 50s to middle 60s on Friday.
Lows will be mainly in the 40s.

High pressure will move slowly east with building upper level
heights over the region into the weekend as a developing upper
level Omega Block develops over the country. The Mid South should
remain in northwesterly flow aloft through the weekend and into
the first half of next week. A weak shortwave disturbance on
Saturday may bring isolated showers along the Tennessee River of
northwest Tennessee by afternoon. Otherwise, dry weather
conditions along with seasonably cool temperatures should prevail
across the remainder of the region.

A few additional weak shortwave disturbances in northwest flow
aloft will traverse the forecast region through early next week.
Isolated convection will be possible at times in association with
these disturbances. A return to warmer temperatures and higher
humidity can be anticipated through the extended forecast period.

JLH

&&

.AVIATION...

00Z TAF cycle

VFR conditions will continue for much of the forecast period. Some
thunderstorms are expected to move into western sections of the
forecast area Wednesday afternoon. Winds will be mainly from the
south at 5 to 10 knots with higher gusts during the afternoon.

ARS

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Thursday evening for Clay-Greene-
     Lawrence-Randolph.

MO...Flash Flood Watch through Thursday evening for Dunklin.

MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 4:04 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 PM CDT Tue May 2 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
404 PM CDT Tue May 2 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Record river flooding along the Black and Current Rivers will
continue to cut off roadways and flood homes and businesses
through tonight. The flood waters have cut off numerous roadways
from east Pocahontas and Walnut Ridge. Mandatory Evacuation
orders have been issued for East Pocahontas, Arkansas. The Black
River in Northeast Arkansas has reached record levels and levees
are being overtopped with breaches imminent. This along with
flood waters from the Current River will result in potentially
life threatening flooding across portions of Randolph, Lawrence
and Clay counties. This is a dangerous flood situation and
residents are urged to follow the instructions of local emergency
management and law enforcement officials.

A Flash Flood Watch is in effect for portions of northeast
Arkansas and the Missouri Bootheel with the threat for additional
levee breaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Record flooding will continue with potentially life threatening
flooding to continue over the next few days.

A Flash Flood Watch will remain in effect through Thursday
evening.

In addition, some storms may be strong across portions of north
Mississippi from late Wednesday evening through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:03 AM CDTFlash Flood WatchMEGClay, Craighead, Greene, Lawrence, Randolph23 hr
May 3, 7:00 AM CDTFlash Flood Warning EmergencyMEGLawrence, Randolph24 hr
May 3, 11:28 AM CDTAreal Flood WarningMEGLawrence18 hr

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.